Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 22, 2001, 4:18 PM CDT for Cook County, Lake County, Illinois. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 22, 2001, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Cook County, IL, Lake County, IL
The radar
The Chicago radar (KLOT), 64 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:20 PM CDT | Thunderstorm Wind 50 E | Grayslake, IL | |
| Jul 22, 4:45 PM CDT | Thunderstorm Wind 50 E | Elk Grove, IL | |
| Jul 22, 4:45 PM CDT | Hail 1 | Winnetka, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3141 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
675 WUUS53 KLOT 222118 SVRCHI ILC031-043-097-222215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 418 PM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS DUPAGE COUNTY LAKE COUNTY IN NORTHEAST ILLINOIS * UNTIL 515 PM CDT * AT 418 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LINDENHURST TO MUNDELEIN TO BARRINGTON TO 3 MILES SOUTHEAST OF ELGIN...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL AFFECT ITASCA OHARE AIRPORT WAUKEGAN EVANSTON ARLINGTON HEIGHTS AT 400 PM CDT A TRAINED WEATHER SPOTTER REPORTED TREES DOWN IN BARRINGTON. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. RATZER/CMS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN JUL 22 2001
NUMEROUS HI'S AROUND 100 NOW AND TEMPS TNGT PROGGED IN THE MIDDLE OR
UPPER 70S SHOULD MAINTAIN HEAT HEADLINES THRU TONIGHT. WLL LET MID
SHIFT DECIDE IF IT WARRANTS CONTINUATION ON MONDAY. WITH TEMPS
PROGGED IN LOWER OR MIDDLE 90S...APPEARS NERN IL WARNING PROBABLY
WILL CONTINUE TIL MONDAY NIGHT WHEN COLD FRONT DROPS IN AND LOWERS
DEWPOINTS.
GOOD CAPES AND STEERING WINDS TONIGHT SUGGEST STORMS THAT ARE
POPPING UP HERE AND THERE SHOULD CONTINUE WELL INTO SUNSET AND WILL
LIKELY PRODUCE MORE DOWNBURST OUTFLOWS. OUTFLOW BOUNDARY FROM S
CENTRAL WI BACK THRU JO DAVIESS CUD SLIPPING EAST ACROSS NRN CENTRAL
TO NERN IL LATE THIS AFTN INTO THIS EVENING. SO POPS WILL PROBABLY
GO OUT AS CATEGORICALLY SCT OR ISOLATED TSTMS THIS EVENING.
CONTINUATION PAST MIDNIGHT IS QUESTIONABLE.
COLD FNT APPROACHING FROM THE NORTHWEST MONDAY ALONG WITH MORE HEAT
GENERATED TSTMS WORTH ANOTHER POP MONDAY AND MONDAY NIGHT AS FNT.
THIS SHUD TERMINATE NEED FOR ADVISORIES/WRNGS AND USHER IN DRIER
CONDITIONS FOR TUESDAY. GOOD COLD AND DRY AIR NOT FILTERING DOWN
UNTIL WEDNESDAY.
LOOKING COOLER AND DRIER FOR THE REST OF THE WORK WEEK...BUT RETURN
SOUTH FLOW SHOULD RETURN CHC OF TSTMS ON SATURDAY.
TEMPS CRITICAL FOR PCPN AND CLOUD COVER BUT HAVE BEEN DOING FAIRLY
WELL LAST FEW DAYS AND WILL FOLLOW GUIDANCE VALUES CLOSELYg.
.CHI...EXCESSIVE HEAT WARNING FOR CHICAGO AREA
EXCESSIVE HEAT ADV FOR REST OF CWA
BRUMERIn the hours before
Special weather statement, Jul 22, 11:42 AM CDT, 4 hours 36 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON AM CDT/EST SUN JUL 22 2001 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. NOT UNLIKE YESTERDAY...MANY REMNANTS OF OUTFLOW BOUNDARIES FROM YESTERDAY'S THUNDERSTORMS LAY ACROSS THE REGION. AS TEMPERATURES CLIMB THROUGH THE 90S...NEW THUNDERSTORMS MAY ERUPT ALONG THESE BOUNDARIES. HIGH INSTABILITY VALUES WOULD SUGGEST THAT ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE THIS AFTERNOON AND CONTINUE INTO TONIGHT. THUS NORTHERN ILLINOIS AND NORTHWEST INDIANA LAY UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS POSTED FOR NORTHEAST ILLINOIS WITH A HEAT ADVISORY IN EFFECT FOR NORTH CENTRAL ILLINOIS AND NORTHWEST INDIANA. DAYTIME TEMPERATURES REACHING THE LOWER AND MIDDLE 90S COMBINED WITH HIGH HUMIDITY WILL PUSH HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE RANGE OVER THE AREA. NIGHTTIME HEAT INDEX VALUES WILL CONTINUE IN THE MIDDLE OR UPPER 70S OVERNIGHT. THIS IS A DANGEROUS SITUATION. OUTDOOR ACTIVITIES OF A STRENUOUS NATURE SHOULD BE POSTPONED. IF YOU DO NOT HAVE ACCESS TO AIR CONDITIONING...SEEK ACCESS TO YOUR COMMUNITY'S COOLING SHELTERS OR OTHER AIR CONDITIONED BUILDINGS. STAY OUT OF THE SUN AND TRY TO FIND A BREEZE OR SOME VENTILATION. IN THE CITY OF CHICAGO...CALL 311 FOR T+HE LOCATION OF THE NEAREST COOLING SHELTER. BRUMER
Local storm report, Jul 22, 3:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
313 PM CDT SUN JUL 22 2001
...test...test...test...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM AMBIA IN 60 MPH TSTM GUST
07/22/01 BENTONLocal storm report, Jul 22, 3:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM BELVIDERE IL WIND DAMAGE
07/22/01 BOONE TREE BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 22, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
359 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CAPRON IL WIND DAMAGE
07/22/01 BOONE SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 22, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
401 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
7
0355 PM AURORA IL 1.25 INCH HAIL
07/22/01 DUPAGE REPORTED BY STORM
SPOTTER.Local storm report, Jul 22, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM RICHMOND IL WIND DAMAGE
07/22/01 MCHENRY POWER LINES BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0350 PM MC HENRY IL WIND DAMAGE
07/22/01 MCHENRY TREES BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
lThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:04 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 26 min |
| Jul 22, 3:35 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, McHenry | 55 min |
| Jul 22, 4:03 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Will | 42 min |
| Jul 22, 4:18 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 57 min |
| Jul 22, 5:11 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall | 64 min |
| Jul 22, 5:59 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.